MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II XR INS XLPE LAT 1-2 RT 8MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAIN, CEMENT, POLY/MET/POLY

SMITH & NEPHEW, INC. JRNY II XR INS XLPE LAT 1-2 RT 8MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAIN, CEMENT, POLY/MET/POLY
Model Number 74023810
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Inflammation (1932); Damage to Ligament(s) (1952); Joint Dislocation (2374); Metal Related Pathology (4530)
Date of Event 12/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery performed on (b)(6) 2021, a revision surgery was performed on (b)(6) 2022 due to metallosis.Also the patient developed swelling and pain 10 months after primary surgery.In the revision surgery dissociation of the jrny ii xr ins xlpe lat 1-2 rt 8mm and wear of the femoral component and tibial baseplate were verified.The explanted devices were: jrny ii cr fem ox np rt sz 2, jrny ii xr baseplate sz 2 rt, jrny ii xr ins xlpe med 1-2 rt 8mm and jrny ii xr ins xlpe lat 1-2 rt 8mm.In addition, acl was ruptured on unknown date before revision surgery.Patient current health status is good.Abrasion for black deposits was used to treat the metallosis on the patient.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection of the returned devices reveal scratches and gouges on the device.The devices show signs of significant wear.A laboratory analysis performed on the devices revealed damage to the lateral condyle of the femoral and damage to the lateral side of the baseplate.Macroscopic/microscopic examination of the retrieved items showed minor wear/damage to the articular surface and no damage the leading anterior edge of the lateral insert and wear/damage to the articular surface and leading anterior edge of the medial insert.Burnishing wear was observed on the articular surface of the medial insert and damage was observed on to the leading anterior edge of the medial insert.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical investigation concluded that, the adhered cement within the anterior cruciate ligament (acl) notch of the explanted tibial baseplate and appearance of the primary construct could not be ruled out as contributing factors to the reported events.It is unknown to what extent, if any, the cement placement and buildup contributed to the reported acl rupture sometime ¿before revision¿; however, the acl rupture would have affected the knee stability and kinematics of the bi-cruciate retaining knee system.The noted component wear/deformation and metallosis resulted from the collapse of articular space resulting in metal-on-metal (mom) articulation over an unknown length of time and would be consistent with insert disassociation.Reportedly, the metallosis was treated with ¿abrasion for black deposits¿.The assessed patient impact includes the acl rupture, disassociated insert, mom articulation with subsequent metallic debris/¿metallosis¿ about the knee joint, component deformation, swelling and pain, and ¿abrasion for black deposits¿.Further patient impact could not be determined.No further medical assessment can be rendered at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch of the lateral insert, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of complaint history revealed similar events for the listed medial insert over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the femoral component and baseplate did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that considerations of anatomic loading, soft-tissue condition, and component placement are critical to minimize a variety of postoperative complications.Also, revealed that dislocation and subluxation can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions, this has been identified in indications, contraindications, and adverse effects and also in possible adverse effects.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient anatomy, abnormal loading of limb or not following of preparation and implantation methodology of the journey ii xr implants.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II XR INS XLPE LAT 1-2 RT 8MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAIN, CEMENT, POLY/MET/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16184182
Report Number1020279-2023-00109
Device Sequence Number2331007
Product Code JWH
UDI-Device Identifier00885556615508
UDI-Public00885556615508
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K152726
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74023810
Device Catalogue Number74023810
Device Lot Number17LM16144
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2022
Supplement Date Received by Manufacturer05/25/2023
Initial Report FDA Received Date01/17/2023
Supplement Report FDA Received Date05/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/21/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74021152/JRNY II CR FEM OX NP RT SZ 2; 74022292/JRNY II XR BASEPLATE SZ 2 RT; 74023710/JRNY II XR INS XLPE MED 1-2 RT 8MM; NO MEDICATION
Outcome Attributed to Adverse Event Other;
Patient Age71 YR
Patient SexFemale
Patient Weight39 KG